Hail, Lincoln
- When
- May 21, 2:58 PM CST
- Where
- Lincoln County, 1.04 mi W of Keith
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 41.100, -100.600
An isolated thunderstorm developed over eastern Lincoln County during the late afternoon hours of May 21st. The storm became severe with quarter sized hail in the Maxwell area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
An isolated thunderstorm developed over eastern Lincoln County during the late afternoon hours of May 21st. The storm became severe with quarter sized hail in the Maxwell area. before dissipating.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at May 21, 11:35 AM CST, 3 hours 23 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service North Platte NE 1235 PM CDT Wed May 21 2025 .KEY MESSAGES... - A bit of patchy frost is possible this morning. Higher confidence in patchy frost late tonight/Thursday morning. - Scattered showers and a few thunderstorms are expected late this morning through this afternoon. Severe weather is not expected. - Rain chances along with a few thunderstorms at times increase this weekend (Friday through at least Sunday). Appears some severe threat could develop Friday night (mostly a hail threat). - Temperatures will be quite cool Saturday through Monday, with high running 5-10 degrees below average for this time of year. && .SHORT TERM /THROUGH THURSDAY/... Issued at 342 AM CDT Wed May 21 2025 Upper level low pressure will remain anchored across eastern portions of South Dakota today. Scattered showers and thunderstorms are expected to develop northwest to southeast across the area this afternoon. These will be diurnally driven with 300-600 J/KG MLCAPE developing though the afternoon hours. Overall shear is decent with northwesterly flow aloft increasing with altitude. Although not expecting severe, some small hail will be possible with the cold air aloft and steep mid-level lapse rates. Patchy frost will be the main concern tonight after any lingering shower activity decreases. Skies do clear by late evening - but area soundings do indicate the possibility of some cloud cover lingering or redeveloping in the 5-10K foot range through the night. This could impact temperatures from getting too cold. Will keep the wording mostly patchy for the frost at this time. Thursday itself looks like a decent day, of course there will be the potential for patchy frost as mentioned above. Surface high pressure transitions to the east through the day, and will be centered along the Missouri River Valley by later in the day. Winds will gradually transition from north to southeast through the day as the surface high moves off to the east. Highs to remain on the cool side, especially across portions of north central Nebraska where highs will remain in the 60s. Lower to perhaps mid 70s look to be reached across southwest Nebraska. Increasing cloud cover and developing showers Thursday night will keep any front potential at bay. && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... Issued at 342 AM CDT Wed May 21 2025 An upper level trough of low pressure begins to amplify across the Rockies Friday. Surface low pressure will deepen across northeast Colorado through the day. Mid-level warm air advection will be in place through the day as well as southwest flow aloft increases ahead of the mid-level upper level trough to the west. At least scattered showers are expected through the day within the mid-level warm air advection regime. Some weak instability is noted, and embedded thunder will be possible. Will have to watch the area across southwest Nebraska during the late afternoon. Southeast low- level flow will keep a steady flow of increasingly moist air. Stronger surface based CAPE could increase across this area, but is somewhat uncertain due to the possibility cloudiness hanging on. Friday night a warm front will sharpen across Kansas east of the Colorado surface low. As a southerly low-level jet strengthens overnight, mid-level instability increases north of the warm front. This could lead to the development of stronger thunderstorm activity, some of which could contain hail. The surface low slowly tracks across Kansas through the weekend. This keeps the warmer, moist more buoyant air south of the area near and south of a warm front. This would be where the higher chances of for severe storms will reside. Moist isentropic upglide persists much of the weekend north of the front across Nebraska keeping widespread cloud cover and areas of rain and a few thunderstorms in the forecast. Temperatures will remain on the below normal side, with highs struggling into the 60s across parts of the area. In fact, the going forecast keeps highs in the upper 50s both Saturday and Sunday across the Sandhills and northern Nebraska. Early next week temperatures will slowly begin to moderate, but still cannot rule out at least a few showers as the upper low only slowly weakens as it lifts northeast toward Minnesota. && .AVIATION /18Z TAFS THROUGH 18Z THURSDAY/... Issued at 1231 PM CDT Wed May 21 2025 VFR conditions are expected for most of the forecast period. There may be some brief isolated thunderstorms across the Sandhills into western and southwest Nebraska this afternoon into the early evening. Some of those storms may contain strong gusty winds. Surface prevailing winds will be out of the northwest around 10 to 15 kts this afternoon with gust up to 25 kts. Winds will begin to diminish in the evening, still northerly around 10 kts, then becoming light and variable overnight. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM... LONG TERM... AVIATION...Gomez
Hazardous Weather Outlook National Weather Service North Platte NE 1113 AM CDT Wed May 21 2025 NEZ004>010-022>029-035>038-056>059-069>071-094-221615- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 1113 AM CDT Wed May 21 2025 /1013 AM MDT Wed May 21 2025/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...This Afternoon and Tonight. Isolated showers and thunderstorms this afternoon into early evening across parts of western Nebraska and the Sandhills. Some storms may be strong to severe with the threat being strong to damaging winds in excess of 50 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Patchy frost is again expected Thursday morning. Rain and thunderstorm chances increase by late week, particularly Friday through Saturday night. It appears there will be a risk for a severe storm or two Friday night, mainly southwest of a line from Sargent to Brewster to Gordon. Hail would be the main severe weather threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service North Platte NE
325 PM CDT Wed May 21 2025
NEZ036-038-059-212115-
Custer NE-McPherson NE-Lincoln NE-
325 PM CDT Wed May 21 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LINCOLN...
SOUTHEASTERN MCPHERSON AND WESTERN CUSTER COUNTIES THROUGH 415 PM
CDT...
At 325 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Hershey, or 12 miles north of North Platte, moving
southeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Brady, Maxwell, and Keith.
This includes the following highways...
Highway 97 between mile markers 1 and 17.
Interstate 80 in Nebraska between mile markers 194 and 202.
Highway 83 between mile markers 86 and 99.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in North Platte.
&&
LAT...LON 4127 10098 4141 10090 4121 10019 4097 10033
TIME...MOT...LOC 2025Z 294DEG 32KT 4130 10086
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHThe North Platte radar (KLNX), 95 km away, was scanning. The volume nearest the first event began at 20:56 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1259899, 1259900, 1259901.